Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Vector fields on manifolds


Author: Emery Thomas
Journal: Bull. Amer. Math. Soc. 75 (1969), 643-683
DOI: https://doi.org/10.1090/S0002-9904-1969-12240-8
MathSciNet review: 0242189
Full-text PDF

References | Additional Information

References [Enhancements On Off] (What's this?)

  • 1. F. Adams, On the non-existence of elements of Hopf invariant one, Ann. of Math. (2) 72 (1960), 20-104. MR 141119
  • 2. F. Adams, Vector fields on spheres, Ann. of Math. (2) 75 (1962), 603-632. MR 139178
  • 3. J. Adem, "The relations on Steenrod powers of cohomology classes" in Algebraic geometry and topology, Princeton Univ. Press, Princeton, N. J., 1967, pp. 191-238. MR 85502
  • 4. M. Atiyah and F. Hirzebruch, Vector bundles and homogeneous spaces, Proc. Sympos. Pure Math., vol. 3, Amer. Math. Soc., Providence, R.I., 1961, pp. 7-38. MR 139181
  • 5. M. Atiyah and I. Singer, The index of elliptic operators. III, Ann. of Math. (2) 87 (1968), 546-604. MR 236952
  • 6. M. Barratt and M. Mahowald, The metastable homotopy of O(n), Bull. Amer. Math. Soc. 70 (1964), 758-760. MR 182004
  • 7. A. Borel and F. Hirzebruch, Characteristic classes and homogenous spaces. I, II, III, Amer. J. Math. 80 (1958), 458-538; 81 (1959), 315-382; 82 (1960), 491-504. MR 102800
  • 8. R. Bott, The stable homotopy of the classical groups, Ann. of Math. (2) 70 (1959), 313-337. MR 110104
  • 9. G. Bredon, Sheaf theory, McGraw-Hill, New York, 1967. MR 221500
  • 10. G. Bredon and A. Kosinski, Vector fields on π-manifolds, Ann. of Math. (2) 84 (1966), 85-90.
  • 11. B. Eckmann, Systeme von Richtungsfeldern in Sphären und stetige Lösungen komplexer linearer Gleichungen, Comment. Math. Helv. 15 (1943), 1-26. MR 7645
  • 12. B. Eckmann, Gruppentheoretischer Beweis des Satzes von Hurwitz-Radon über die Komposition quadratischer Formen, Comment. Math. Helv. 15 (1943), 358-366. MR 9936
  • 13. D. Frank (to appear).
  • 14. D. Frank and E. Thomas, A generalization of the Steenrod-Whitehead theorem, Topology 7 (1968), 311-316. MR 229253
  • 15. S. Gitler and M. Mahowald, The geometric dimension of real stable vector bundles, Bol. Soc. Mat. Mexicana 11 (1966), 85-107. MR 231367
  • 16. S. Gitler and J. Stasheff, The first exotic class of BF, Topology 4 (1965), 257-266. MR 180985
  • 17. A. Haefliger, Variétés feuilletées, Ann. Scuola Norm. Sup. Pisa (3) 16 (1962), 367-397. MR 189060
  • 18. A. Haefliger, Structure feuilletées et cohomologie à valeur dans un faisceau de groupoides, Comment Math. Helv. 32 (1958), 248-329. MR 100269
  • 19. A. Haefliger and M. Hirsch, Immersions in the stable range, Ann. of Math. (2) 75 (1962), 231-241. MR 143224
  • 20. R. Hermann, Secondary obstructions for fiber spaces, Bull. Amer. Math. Soc. 65 (1959), 5-8. MR 111038
  • 21. R. Hermann, Obstruction theory for fiber spaces, Illinois J. Math. 4 (1960), 9-27. MR 112140
  • 22. P. Hilton, Homotopy theory and duality, Gordon and Breach, New York, 1966. MR 198466
  • 23. M. Hirsch, Immersions of manifolds, Trans. Amer. Math. Soc. 93 (1959), 242-276. MR 119214
  • 24. F. Hirzebruch, Neue topologische Methoden in der algebraischen Geometrie, Ergebnisse der Math. und Grenzdebiete, Heft 9, Springer-Verlag, Berlin, 1956; 1962; English transl., Die Grundlehren der Wissenschaften, Band 131, Springer-Verlag, New York, 1966. MR 82174
  • 25. F. Hirzebruch and K. H. Mayer, O(n)-mannigfaltigkeiten, exotische sphären und singularitäten, Lecturen Notes in Mathematics No. 57, Springer-Verlag, Berlin, 1968. MR 229251
  • 26. F. Hirzebruch and H. Hopf, Felder von flächenelementen in 4-dimensionalen mannigfaltigkeiten, Math. Ann. 136 (1958), 156-172. MR 100844
  • 27. H. Hopf, Vectorfelder in n-dimensionalen mannigfaltigkeiten, Math. Ann. 96 (1927), 225-260. MR 1512316
  • 28. A. Hurwitz, Mathematische Werke. Funktionentheorie. Band I, Birkhäuser Verlag, Basel, 1962, pp. 565-571. MR 154777
  • 29. A. Hurwitz, Mathematische Werke. Zahlentheorie, Algebra und Geometrie. Band II, Birkhäuser Verlag, Basel, 1963, pp. 641-666. MR 154778
  • 30. D. Husemoller, Fibre bundles, McGraw-Hill, New York, 1966. MR 229247
  • 31. M. Kervaire, Courbure intégrale generalisée et homotopie, Math. Ann. 131 (1956), 219-252. MR 86302
  • 32. M. Kervaire, Non-parallelizability of the n-sphere for n>7, Proc. Nat. Acad. Sci. U.S.A. 44 (1958), 280-283.
  • 33. M. Kervaire and J. Milnor, Groups of homotopy spheres. I, Ann. of Math. (2) 77 (1963), 504-537. MR 148075
  • 34. S. Lang, Introduction to differentiate manifolds, Interscience, New York, 1962. MR 155257
  • 35. W. B. R. Lickorish, A foliation for 3-manifolds, Ann. of Math. (2) 92 (1965), 414-420. MR 189061
  • 36. E. Lima, Commuting vector fields on S, Ann. of Math. (2) 81 (1965), 70-81. MR 171286
  • 37. M. Mahowald, On obstruction theory in orientable fiber bundles, Trans. Amer. Math. Soc. 110 (1964), 315-349. MR 157386
  • 38. M. Mahowald, On the metastable homotopy of O(n), Proc. Amer. Math. Soc. 19 (1968), 639-641. MR 225324
  • 39. M. Mahowald and F. Peterson, Secondary cohomology operations on the Thom class, Topology 2 (1964), 367-377. MR 157378
  • 40. W. Massey, On the Stiefel-Whitney classes of a manifold, Amer. J. Math. 82 (1960), 92-102. MR 111053
  • 41. W. Massey, On the Stiefel-Whitney classes of a manifold. II, Proc. Amer. Math. Soc. 13 (1962), 938-942. MR 142129
    41a. K. H. Mayer, Elliptische Differentialoperatoren und Ganzzahligkeitssätze für charakterische Zahlen, Topology 4 (1965), 295-313. MR 198495

  • 42. J. F. McClendon, Higher order twisted cohomology operations, Thesis, University of California, Berkeley, Calif., 1966.
  • 43. J. Milnor, Lectures on characteristic classes, Mimeographed Notes, Princeton University, Princeton, N. J., 1957.
  • 44. J. Milnor, Some consequences of a theorem of Bott, Ann. of Math. (2) 68 (1958), 444-449. MR 102805
  • 45. J. Milnor, Spin structures on manifolds, Enseignement Math. (2) 9 (1963), 198-203. MR 157388
  • 46. J. C. Moore, Semi-simplicial complexes and Postnikov systems, Internat. Sympos. on Algebraic Topology, Universidad Nacional Autónoma de México and UNESCO, Mexico City, 1958, pp. 232-247. MR 111027
  • 47. S. P. Novikov, The topology of foliations, Trudy Moscov. Mat. Obšč. 14 (1965), 248-278 = Trans. Moscow Math. Soc. 1965, 268-304. MR 200938
  • 48. S. P. Novikov, The topology summer institute, Uspehi Mat. Nauk 20 (1965) = Russian Math. Surveys 20 (1965), 145-168. MR 192491
  • 49. P. Olum, Mappings of manifolds and the notion of degree, Ann. of Math. (2) 58 (1953), 458-480. MR 58212
  • 50. G. Paechter, The groups π. I, Quart. J. Math. Oxford Ser. (2) 7 (1956), 249-268.
  • 51. R. Palais, A global formulation of the Lie theory of transformation groups, Mem. Amer. Math. Soc. No. 22 (1957). MR 121424
  • 52. A. Phillips, Submersions of open manifolds, Topology 6 (1967), 171-206. MR 208611
  • 53. A. Phillips, Foliations on open manifolds. I, Comment. Math. Helv. 43 (1968), 204-211. MR 229255
  • 54. M. Postnikov, Investigations in the homotopy theory of continuous mappings, I, II, Trudy Mat. Inst. Steklov. 46 (1955); English transl., Amer. Math. Soc. Transl. (2) 7 (1957), 1-98, 98-134. MR 94800
  • 55. J. Radon, Lineare scharen orthogonaler matrizen, Abh. Math. Sem. Univ. Hamburg 1 (1923), 1-14.
  • 56. G. Reeb, Sur certaines propriétés topologiques des variétés feuilletées, Actualitiés Sci. Indust. No. 1183 = Publ. Inst. Math. Univ. Strasbourg, Hermann, Paris, 1952. MR 55692
  • 57. B. Reinhart, Characteristic numbers of foliated manifolds, Topology 6 (1967), 467-472. MR 221527
  • 58. H. Rosenberg, Foliations by planes, Topology 7 (1968), 131-138. MR 228011
  • 59. R. Sacksteder, Foliations and pseudogroups, Amer. J. Math. 87 (1965), 79-102. MR 174061
  • 60. R. Sacksteder, Degeneracy of orbits of actions of R, Comment. Math. Helv. 41 (1966), 1-9. MR 212835
  • 61. H. Samelson, A note on the Bockstein operator, Proc. Amer. Math. Soc. 15 (1964), 450-453. MR 164345
  • 62. B. M. Sanderson, Immersions and embeddings of projective spaces, Proc. London Math. Soc. (3) 14 (1964), 137-153. MR 165532
  • 63. J.-P. Serre, Homologie singulière des espaces fibrés, Ann. of Math. (2) 54 (1951), 425-505. MR 45386
  • 64. E. Spanier, Algebraic topology, McGraw-Hill, New York, 1966. MR 210112
  • 65. N. Steenrod, The topology of fiber bundles, Princeton Univ. Press, Princeton, N. J., 1951. MR 39258
  • 66. N. Steenrod and J. H. C. Whitehead, Vector fields on the n-sphere, Proc. Nat. Acad. Sci. U.S.A. 37 (1957), 58-63. MR 41436
  • 67. S. Sternberg, Lectures on differential geometry, Prentice-Hall, Englewood Cliffs, N. J., 1964. MR 193578
  • 68. E. Stiefel, Richtungsfelder und Fernparallelismus in n-dimensionalen Mannigfaltigkeiten, Comment. Math. Helv. 8 (1936), 305-353. MR 1509530
  • 69. R. Strong, Determination of H*(BO(k, • • • , ∞)) and H*(BO(k, • • • , ∞), Z, Trans. Amer. Math. Soc. 107 (1963), 526-544.
  • 70. W. Sutherland, Fiber homotopy equivalence and vector fields, Proc. London Math. Soc. 15 (1965), 543-556. MR 176491
  • 71. R. Thom, Espaces fibrés en sphères et carrés de Steenrod, Ann. Sci. Ècole Norm. Sup. (3) 69 (1952), 109-182. MR 54960
  • 72. E. Thomas, Seminar on fiber spaces, Lecture Notes in Mathematics No. 13, Springer-Verlag, New York, 1966. MR 203733
  • 73. E. Thomas, Cross-sections of stably equivalent vector bundles, Quart. J. Math. Oxford Ser. (2) 17 (1966), 53-57. MR 196747
  • 74. E. Thomas, Postnikov invariants and higher order cohomology operations, Ann. of Math. (2) 85 (1967), 184-217. MR 210135
  • 75. E. Thomas, Real and complex vector fields on manifolds, J. Math. Mech. 16 (1967), 1183-1206. MR 210136
  • 76. E. Thomas, The index of a tangent 2-field, Comment. Math. Helv. 42 (1967), 86-110. MR 215317
  • 77. E. Thomas, Fields of tangent 2-planes on even-dimensional manifolds, Ann. of Math. (2) 86 (1967), 349-361. MR 212834
  • 78. E. Thomas, Fields of tangent k-planes on manifolds, Invent. Math. 3 (1967), 334-347. MR 217814
  • 79. E. Thomas, Vector fields on low dimensional manifolds, Math. Z. 103 (1968), 85-93. MR 224109
  • 80. E. Thomas, "Characteristic classes and differentiable manifolds" in Classi Caratteristiche e questioni connesse, Edizioni Cremonese, Rome, 1967, pp. 115-187.
  • 81. E. Thomas, The span of a manifold, Quart. J. Math. Oxford Ser. 19 (1968), 225-244. MR 234487
  • 82. G. W. Whitehead, Homotopy properties of the real orthogonal groups, Ann. of Math. (2) 43 (1942), 132-146. MR 5737
  • 83. G. W. Whitehead, On families of continuous vector fields over spheres, Ann. of Math. (2) 47 (1946), 779-785; correction to: 48 (1947), 782. MR 17538
  • 84. J. Wood, Foliations on 3-manifolds, Ann. of Math. (to appear). MR 415619
  • 85. W. T. Wu, Les i-carrés dans une variété grassmannienne, C. R. Acad. Sci. Paris 230 (1950), 918-920. MR 35993
  • 86. W. T. Wu, Classes caractéristiques et i-carrés d'une variété, C. R. Acad. Sci. Paris 230 (1950), 508-511. MR 35992


Additional Information

DOI: https://doi.org/10.1090/S0002-9904-1969-12240-8

American Mathematical Society